Advertisement

Inventiones mathematicae

, Volume 196, Issue 1, pp 163–232 | Cite as

O-minimal Hauptvermutung for polyhedra I

  • Masahiro ShiotaEmail author
Article

Abstract

Milnor discovered two compact polyhedra which are homeomorphic but not PL homeomorphic (a counterexample to the Hauptvermutung). He constructed the homeomorphism by a finite procedure repeated infinitely often. Informally, we call a procedure constructive if it consists of an explicit procedure that is repeated only finitely many times. In this sense, Milnor did not give a constructive procedure to define the homeomorphism between the two polyhedra. In the case where the homeomorphism is semialgebraic, the author and Yokoi proved that the polyhedra in R n are PL homeomorphic. In that article, the required PL homeomorphism was not constructively defined from the given homeomorphism. In the present paper we obtain the PL homeomorphism by a constructive procedure starting from the homeomorphism. We prove in fact that for any ordered field R equipped with any o-minimal structure, two definably homeomorphic compact polyhedra in R n are PL homeomorphic (the o-minimal Hauptvermutung theorem 1.1). Together with the fact that any compact definable set is definably homeomorphic to a compact polyhedron we can say that o-minimal topology is “tame”.

Mathematics Subject Classification (2000)

03C64 57Q05 57Q25 

References

  1. 1.
    Baro, E.: Normal triangulations in o-minimal structures. J. Symb. Log. 75, 275–286 (2010) CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Bochnak, J., Coste, M., Roy, M.F.: Real algebraic geometry. Erg. Math. Grenzgeb. (3) 36 (1998) Google Scholar
  3. 3.
    Berarducci, A., Otero, M.: O-minimal fundamental group, homology and manifolds. J. Lond. Math. Soc. 65, 257–270 (2002) CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Berarducci, A., Otero, M.: Transfer methods for o-minimal topology. J. Symb. Log. 68, 785–794 (2003) CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Berarducci, A., Otero, M.: Topology of definable Abelian groups in o-minimal structure. Bull. Lond. Math. Soc. 44, 473–479 (2012) CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Coste, M.: Unicité des triangulations semi-algébriques: validité sur un corps réel clos quelconque, et effectivité forte. C. R. Acad. Sci. Paris, Sér. I Math. 312, 395–398 (1991) zbMATHMathSciNetGoogle Scholar
  7. 7.
    Coste, M.: An introduction to o-minimal geometry. Dottorato di Ricerca in. Matematica, Dip. Mat. Univ. Pisa. Instituti Editoriali e Poligrafici Internazion (2000) Google Scholar
  8. 8.
    Hudson, J.F.P.: Piecewise Linear Topology. Benjamin, Elmsford (1969) zbMATHGoogle Scholar
  9. 9.
    Kirby, R.C., Siebenmann, L.C.: On the triangulation of manifolds and the Hauptvermutung. Bull. Am. Math. Soc. 75, 742–749 (1969) CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Kirby, R.C., Siebenmann, L.C.: Foundational Essays on Topological Manifolds, Smoothings, and Triangulations. Princeton University Press, Princeton (1977) zbMATHGoogle Scholar
  11. 11.
    Knight, J.F., Pillay, A., Steinhorn, C.: Definable sets in ordered structures II. Trans. Am. Math. Soc. 295, 593–605 (1986) CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Loi, T.L.: Verdier and strict Thom stratifications in o-minimal structures. Ill. J. Math. 42, 347–356 (1998) zbMATHGoogle Scholar
  13. 13.
    Łojasiewicz, S.: Triangulation of semianalytic sets. Ann. Sc. Norm. Super. Pisa, Sci. Fis. Mat. 18, 449–474 (1964) zbMATHGoogle Scholar
  14. 14.
    Łojasiewicz, S.: Ensembles semi-analytiques. IHES (1965) Google Scholar
  15. 15.
    Milnor, J.W.: Two complexes which are homeomorphic but combinatorially distinct. Ann. Math. 75, 575–590 (1961) CrossRefMathSciNetGoogle Scholar
  16. 16.
    Munkres, J.R.: Elementary Differential Topology. Princeton University Press, Princeton (1966) zbMATHGoogle Scholar
  17. 17.
    Pillay, A., Steinhorn, C.: Definable sets in ordered structures I. Trans. Am. Math. Soc. 295, 565–592 (1986) CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Ranicki, A.A. (ed.): The Hauptvermutung Book: a Collection of Papers of the Topology of Manifolds. Kluwer Academic, Norwell (1996) zbMATHGoogle Scholar
  19. 19.
    Rourke, C.P., Sanderson, B.J.: Introduction to Piecewise-Linear Topology. Springer, Berlin (1972) CrossRefzbMATHGoogle Scholar
  20. 20.
    Shiota, M.: Piecewise linearization of real analytic functions. Publ. RIMS, Kyoto Univ. 20, 727–792 (1984) CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Shiota, M.: Piecewise linearization of real-valued subanalytic functions. Trans. Am. Math. Soc. 312, 663–679 (1989) CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Shiota, M.: Piecewise linearization of subanalytic functions II. In: Real Analytic and Algebraic Geometry, Trento, 1988. Springer Lecture Notes in Math., vol. 1240, pp. 247–307. Springer, Berlin (1990) CrossRefGoogle Scholar
  23. 23.
    Shiota, M.: Geometry of Subanalytic and Semialgebraic Sets. Birkhäuser Progress in Math., vol. 150 (1997) CrossRefzbMATHGoogle Scholar
  24. 24.
    Shiota, M., Yokoi, M.: Triangulations of subanalytic sets and locally subanalytic manifold. Trans. Am. Math. Soc. 286, 727–750 (1984) CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Teissier, B.: Sur la triangulation des morphismes sous-analytiques. Inst. Hautes Études Sci. Publ. Math. 70, 169–198 (1989) CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    van den Dries, L.: Remarks on Tarski’s Problem Concerning (R, +, ⋅. exp). Logic Colloquium 1982, pp. 97–121. Elsevier, Amsterdam (1984) Google Scholar
  27. 27.
    van den Dries, L.: Tarski Problem and Pfaffian Functions. Logic Colloquium 1984, pp. 59–90. Elsevier, Amsterdam (1986) Google Scholar
  28. 28.
    van den Dries, L.: Tame Topology and o-Minimal Structures. Mathematical Society Lecture Note, vol. 248. Cambridge University Press, London (1998) CrossRefzbMATHGoogle Scholar
  29. 29.
    Wilkie, A.J.: Model completeness results for expansions of the ordered field of real numbers by restricted Pfaffian functions and the exponential function. J. Am. Math. Soc. 9, 1051–1094 (1996) CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Graduate School of MathematicsNagoya UniversityChikusa, NagoyaJapan

Personalised recommendations